I've been prescribed Tramadol 50mg (Max 400 mg per day) for back pain. I try to only take 50mg as it does have a mild effect. How quick can you become dependent on this dose?
I hate to see people restrict themselves to stop pain because of fear of dependence. I found it worked best if I took it regularly, every 6 hrs. Its not great if you try to catch up on the pain. There are many drugs we take that aren't narcotics that cause dependence. this isn't a bad thing, just a bit of a nuisance. I took 400 a day for 10 years and stopped it in 5 days without any signs of dependence.
Hi, there is no way someone could give you an exact time frame. Everyone is different. Some people can take Tramadol for years without having any dependency issues, such as Kaismama states. However, some people do have issues with this medication and can find a dependency develop quickly and find it extremely hard to discontinue when they decide to stop taking Tramadol. It can depend on the dose you take, the frequency that you take the medication daily, the length of time you are being treated with it... I you are concerned about dependence, ask your doctor for an alternative analgesic...
I have taken Tramadol 50 mg for extended periods off and on for six years. The maximum dose I have taken is 300mg (50mgx2@3 times) per 24 hours.
I have never had a problem quitting its use. No withdrawal or dependence symptoms whatsoever.
Do not discourage this individuals question. Tolerance does build with Tramadol and the neurological effects are similar to other "real" opioids. You can begin taking 50mg and later take 150mg or 200mg at once, and finding yourself feeling euphoric and finding a new use for the medication besides pain relief.
There's a reason it is no longer schedule V and can not be ordered domestically online anymore... I used to take many pain medications in my past and enjoyed Tramadol almost as much as Oxycodone (primarily because of the accessibility before August 2014 and cheaper price). I'll save my story for another post.
Everyone is different but when you start feeling sick if you don't have it is time to stop
I talked to my doctor and I am switching from extended release tramadol so I can take it on an as needed basis. 50 mgu a day Tramadol helps me very much for some pain and cold sweating due to a spinal cord injury. I'm going to take it With ibuprofen on an as-needed basis so I don't have to worry about it being habit-forming. I hope that will be the answer for me. good luck!
400mg is a high dose. For me it took about 3-4 months but I was on a lower dose. Everyone is different. Your probably ok for a couple of weeks.
I was on 100 mg per day for back pain. I took one tablet in the morning and it was absolutely miraculous. After 30
years of pain I finally found the holy grail! After a year I noticed a bit of a sick feeling in the morning. I hated to give up the medicine but wanted to see if it was the cause so I tapered off relatively easily and the sick feeling disappeared. Unfortunately my back pain returned with a vengeance. My daughter is a PA so I discussed the issue with her and she told me that the sick feeling was a type of daily withdrawal symptom because I was only taking it once per day and the effects wore off after about 6 hours, with withdrawal setting in at about 12 hours.
I told her I was worried about dependency but she told me that though I will become dependent on it, if taken as prescribed and not abused, the dependency should not be an issue relative to the life changing pain relief I was getting. She told me most people confuse dependency with abuse. She said that a long term coffee drinker is dependent on caffeine and will have withdraws if stopped, but drinking it long term did not have any appreciable health risks for a healthy person. The same with tramadol. If you need it and it’s the medication that works and you can tolerate it then take it but just don’t abuse it. Yes you will have withdrawals if you stop without a taper, but assuming you have no issues tolerating tramadol there isn’t any reason to stop it when you weigh the benefits vs dependency. You just need to make sure you have a steady supply and stick to a consistent dose and not increase it without medical supervision. So what she prescribed was an extended release version of 100mg that completely took care of the sick feeling. My back
pain is completely gone again and I suspect I’ll be on this med as long as it keeps working and presents no other health issues. I was lucky in that many of the side effects just never hit me - no constipation, sleepiness, etc. I will be getting checked every 3 months to monitor my liver and whatever else it might affect. Anyway hope this helps somebody in my same situation.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 16 Oct 2018 • 11 answers
Updated 21 May 2014 • 4 answers
Updated 7 Nov 2014 • 5 answers
Updated 23 Aug 2016 • 1 answer
Updated 5 Jun 2018 • 6 answers